| Catalog Number |
423279 |
| Medical Device Problem Code |
False Positive Result (1227)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event
Malfunction
Event or Problem Description
Intended use: bact/alert® bpn culture bottles are used with bact/alert® microbial detection systems (bact/alert® 3d and bact/alert® virtuo®) for quality control testing of leukocyte-reduced apheresis platelet (lrap) units, and both single and pools of up to six (6) units of leukocyte-reduced whole blood platelet concentrates (lrwbpc).Bact/alert® bpn culture bottles support the growth of anaerobic and facultative anaerobic microorganisms (bacteria).Issue description: a customer in the usa notified biomérieux of suspected false positive results in association with bact/alert bpn us (ref.423279, batch number 0001057610, expiration date 23-jun-2022).This complaint is related to the complaint (b)(4).(same customer, same issue, different product : bact/alert bpa bottle).At the time of complaint (b)(4) being reported, the customer reported having eight (8) positive bact/alert bpa culture bottles with lot # 0001057296 from bact/alert detection testing.The customer reported they sent the eight (8) positive culture bottles to labcorp for organism identification.It was reported that the customer has a new sampling method (lvds) of inoculating the bottles and thinks the issue may be related to that.However, there is no evidence that the inoculating method was related to false positive results.No additional information has been provided by the customer.The suspected false positive results are not confirmed, and it¿s not specified if it¿s a case of instrument false positive results or clinical false positive results.Subsequently, the biomérieux complaint investigator updated the number of patients/samples affected from eight (8) to four (4) and notified that there are a total 4 bottles for bact/alert bpa lot number 0001057296 (cn-250634) and four (4) additional bottles for bact/alert bpn lot number 0001057610 (cn-370600).Without further detail, a conservative approach is taken for the assessment (potential clinical false positive result).There is no indication or report from the laboratory that the potential false positive results led to any adverse event related to any patient's state of health.An investigation has been initiated.
Additional Manufacturer Narrative
Context: complaint investigation was initiated in response to one complaint relating to an increase with eight (8) instrument false positive platelet culture bottles tested on the bact/alert® 3d system.The following culture bottles were used for platelet testing: ¿ bact/alert® bpa part 423278 lot 0001057296 expiry date 07apr2022; ¿ bact/alert® bpn part 423279 lot 0001057610 expiry date 23jun2022.The scope for this investigation was for one industry customer site for increased instrument false positive platelet culture bottles on the bact/alert® 3d system with bact/alert® bpa (lot 0001057296) and bpn ( lot 0001057610) platelet culture bottles processed at the als-south al-mont-montgomery location.Investigation: batch history record and trend analysis.There is no adverse trend found and no evidence of a systemic issue or safety risk with bact/alert bpa or bpn bottles.No corrective or preventive action needed.Investigation results.Root cause analysis and conclusion: based on the evaluation of data and limited information provided by the customer, there is one most probable root cause for increased false positive rate using bact/alert bpa and bpn culture bottles pertaining to complaint investigation: manpower: the customer is provided with adequate instructions in the ifu and the bact/alert user manual that address how to reduce the chance of obtaining instrument false positive results with bpa and bpn culture bottles.Limiting the times for loading/unloading bact/alert culture bottles into one area and then closing the 3d instrument drawer to allow equilibration of temperature before continuing the load/unload workflow will aid in reducing false positive results.Large loads or unloads of bottles on the 3d instrument at the same time or in the same areas can cause large heat loss (large temperature change) within racks where other bottles are already at optimal incubation temperature.The customer stated that they have seen an increase in false positive results with multiple bact/alert bpa and bpn culture bottles at one of their testing sites, als-south al-mont-montgomery location.Eight (8) culture bottles (four bpa and four bpn) results were positive and the culture bottles were sent out to labcorp (independent laboratory) for organism identification.The information from the confirmatory testing performed by labcorp and the information obtained from the backup files of the customer¿s bact/alert 3d instrument for the montgomery location were further summarized: ¿ confirmed false positive results for one (1) bpa: one (1) bottle subjected to large load/unload events; ¿ confirmed false positive results for two (2) bpn bottles: both bottles subjected to large load/unload events; ¿ the customer's large loading/unloading patterns and using the 3d instrument nearing capacity limit would potentially interfere with bottles already incubating at optimal temperature.¿ temperature fluctuations (large load/unload) would potentially contribute to an increase of false positive results.Loading/unloading culture bottle events were evaluated in the following article: bacterial screening of platelet components by national health service blood and transplant, an effective risk reduction measure: transfusion 2017;57;1122-1131/doi:10.111/trf.14085.A study was conducted by the national health service blood and transplant (nhsbt) to evaluate bacterial contamination of platelet components at 36 to 48 hours after donation and tested on the bact/alert 3d instrument.The study found the following: ¿ false positive results were observed whereas there was no organism growth detected in ¿positive¿ culture bottles.¿ a large quantity of false positive results were generated from anaerobic bottles after 24 hours of loading.¿ the irish blood service devised a loading pattern of a maximum of 30 bottles per incubator draw and refrained from loading any additional bottles into the same draw for 48 hours.¿ ¿the apparent cause of this problem is temperature changes associated with loading of bact/alert incubator cabinets, which cause false positivity in previous loaded bottles.¿.Manpower is a potential contributing factor to this complaint.Backup analysis and customer feedback showed the following assessments for the eight bottle ids: the false positives were assessed to relate to loading/unloading patterns.Bottle id details how determined positive cell id assessment.Patvbxnj instrument flagged bottle as positive 204 = operator error 2a06, 2a19, 2a08 operator error.Pnvj54lj instrument flagged bottle as positive 2 = acceleration algorithm 2d27 false positive.Patvcc53 instrument flagged bottle as positive 2 = acceleration algorithm 1b20 true positive.Patvc764 instrument flagged bottle as positive 2 = acceleration algorithm 2a37 true positive.Pnvj2d79 instrument flagged bottle as positive 2 = acceleration algorithm 2c50 false positive.Patvc554 instrument flagged bottle as positive 2 = acceleration algorithm 1b06 false positive.Pnvj2dsp instrument flagged bottle as positive positive occurred after backup was taken 2b50 unknown.Pnvjdwx instrument flagged bottle as positive positive occurred after backup was taken 2d15 unknown.Conclusion: there is no evidence of any bottle malfunction with the bact/alert bpa or bpn culture bottle lots.Monitoring and detection methods for bottle defects associated with potential false positive results are part of the manufacturing and quality control processes for bact/alert culture bottles.False positives are an inherent risk of the culture test as noise in the graph from various sources can trigger a false positive result.False positives can be minimized by following the best practices, see advice below.